Disruptive behaviors occur in up to 90% of dementia patients at some time during the course of the disease. (1,2) Often grouped under agitation, disruptive behaviors include verbal aggression (eg, yelling), non-verbal aggression (eg, hitting), or sexual disinhibition. Sometimes the behaviors are associated with delusions, resistance to care, wandering, sleep disturbance, apathy, or depression.
Disruptive behaviors are a frequent cause of caregiver stress and burnout; nursing home placement or hospitalization; injuries to patients, other residents, and caregivers; property damage; and decreased quality of life for all involved. (2-5) Disruptive behaviors may trigger inappropriate medication administration by stressed caregivers. Such behaviors can lead to potential civil lawsuits or regulatory problems for long-term care facilities, home care providers, and day centers. (6)
A multi-dimensional model (table) divides causes of disruptive behaviors into those related to the patient, caregiver(s), or the environment, and further divides each group into modifiable and non-modifiable categories. (4) The model uses a systematic approach to the treatment of such symptoms that will maximize the patient's quality of life.
Consider the following two nursing home cases:
* Mr. X is a 76-year-old white male with a history of probable Alzheimer's dementia and chronic obstructive pulmonary disease, who has lived in the facility for two years with dementia progression. He is incontinent and cannot bathe or dress himself, but retains the ability to feed himself if the food is placed in front of him. Although he usually participates in social activities and wanders within the facility, over the past two weeks he has been more withdrawn and has started screaming uncontrollably at times.
* Mrs. Y is an 85-year-old Hispanic female with a history of vascular dementia, hypertension, and diabetes, who has been in the nursing home for four months. She is incontinent, cannot bathe or dress herself, and still eats independently. She usually spends her time watching television and likes to talk to and follow around individual staff members. In the past two weeks, she has interacted less with her favorite staff members and has started screaming uncontrollably at times. On one occasion, she tried to hit a caregiver with her cane when the caregiver tried to talk to her during one of her screaming episodes.
Because of the sudden change in the residents' behaviors, the staff's first concern was to rule out a new underlying medical problem. Blood pressure, pulse, temperature, respiratory rate, oxygenation, blood glucose levels (for Mrs. Y), and a urinalysis were all stable and within normal limits for both patients. No recent cough, shortness of breath, or changes in the residents' urinary or bowel habits were noted, and physical exam confirmed the absence of bladder distension or fecal impaction. No medications had been changed recently. Both were eating and sleeping well. None of the caregivers at the nursing home had changed, and the physical environment had been stable.
Upon further examination, Mr. X was observed rubbing his knees frequently, suggesting he had pain in his knees. He was unable to express pain in words, and his screaming may have been due to frustration with his inability to express his distress. A trial of scheduled acetaminophen was initiated for presumptive osteoarthritis. His screaming episodes stopped, but he remained withdrawn. Suspecting underlying depression, the staff started him on sertraline, and Mr. X slowly began to show more interest in activities over the next few weeks.
Regarding Mrs. Y, one of her favorite staff members realized that Mrs. Y's granddaughter, who usually visited every other day, had stopped coming because of a long-planned one-month trip to Europe. In addition, she noted that Mrs. Y was not wearing her hearing aids anymore, which may have made her feel excluded from conversations and may have caused her to act out. Her hearing aids were found in another resident's room; when she resumed wearing them, her screaming episodes stopped. Upon the granddaughter's return, the patient's behavior returned to her previous baseline.
Although both residents exhibited similar behaviors, the underlying causes were different, and a customized approach to symptom management was needed. Both residents had more than one potential underlying cause of behavioral changes. Rarely are behavioral disturbances caused by one remediable factor; more often, behaviors are multifactorial (eg, pain and sensory deprivation and a change in daily routine) and must be addressed multi-modally (eg, behavioral and pharmacologic interventions).
Focusing only on the dementia process as an underlying cause of disruptive behavior may lead to overuse of stereotypical treatment interventions, often with nonspecific sedative medications, such as benzodiazepines (eg, lorazepam or diazepam), which may lead to serious consequences (eg, falls and fractures due to oversedation). Newer antipsychotic medications (eg, risperidone, olanzapine, or quetiapine), while more effective, may also be overused and lead to unwanted sedation. If sedations are used, they should be started at the lowest dose, and increased only gradually; remember 'start low and go slow.'
Considering a more complex model that includes the patient, caregiver, and environment can lead to differentiated treatment interventions more suited to the patient's individual needs.
Some factors will not be modifiable, such as the gender or socio-economic status of the patient or caregiver, or the patient's pre-illness personality. Modifiable factors should be actively sought (eg, if the patient is physically uncomfortable due to a wet diaper, uncontrolled pain, hunger, or thirst, addressing the underlying problem will often stop the disruptive behavior). Sometimes, signs may be subtle and careful observation and 'detective work' is needed to find triggers. One example might be a nursing home resident who is known to point his fingers at his neighbor at meals, yelling "you, you, you" before physically attacking his neighbor. If realized early enough, caregivers may be able to abort such behavior by filling his plate, offering him something to drink, or by otherwise distracting him.
Better education in caregiving techniques (eg, familiarizing caregivers with simple coping strategies like redirection will often prevent disruptive behaviors. from recurring. Resources for caregivers are listed in the PDF at www.geri.com. (7,8)
Disruptive behaviors, including agitation, can be part of the dementia process itself, or can be caused or exacerbated by pain, medication side effects, physical discomfort, anxiety, or frustration. Although non-specific pharmacologic therapy (eg, antipsychotic medications) can be effective, looking for modifiable factors first by identifying triggers and removing them may be more effective and beneficial.
Acknowledgments: Dr. Braun was supported by a Department of Veterans Affairs, Health Services Research and Development Service Research Career Development Award.
(1.) Tariot PN, Blazina L. The psychopathology of dementia. In: Morris J (ed.). Handbook of dementing illnesses. New York: Marcel Dekker, 1994: 461-75.
(2.) Tariot PN. Treatment of agitation in dementia. J Clin Psychiatry 1999; 60(Suppl 8):11-20.
(3.) Patel V, Hope RA. Aggressive behaviour in elderly psychiatric inpatients. Acta Psychiatr Scand 1992; 85(2):131-5.
(4.) Kunik ME, Lees E, Snow AL, et al. Disruptive behavior in dementia: A qualitative study to promote understanding and improve treatment. Alzheimer's Care Quarterly 2003; 4(2):129-40.
(5.) Kunik ME, Martinez M, Snow AL, et al. Determinants of behavioral symptoms in dementia patients. Clinical Gerontologist 2003; 26(3/4):83-9.
(6.) Kapp MB. Increasing liability risks among nursing homes: therapeutic consequences, costs, and alternatives. J Am Geriatr Soc 2000; 48(1):97-9.
Ursula K. Braun, MD, MPH, is assistant professor of medicine, Baylor College of Medicine, Sections of Geriatrics and Health Services Research, Houston Center for Quality of Care & Utilization Studies, Michael E. DeBakey Veterans Affairs Medical Center (VAMC), Houston, Texas.
Mark E. Kunik, MD, MPH, is associate professor of psychiatry and behavioral sciences, Baylor College of Medicine, Sections of Geropsychiatry and Health Services Research, Houston Center for Quality of Care & Utilization Studies,
Michael E. DeBakey VAMC, Houston, Texas.
COPYRIGHT 2004 Advanstar Communications, Inc.
COPYRIGHT 2005 Gale Group